Iowa, 2012

Drought in Iowa, October 1 to 31, 2012

October 1 to 31, 2012 · NWS OAX · 8 events in 8 counties and zones

The drought intensity remained in the extreme category over much of western Iowa through October, the exception was southwest Iowa where above normal rainfall was enough to reduce the intensity to Severe or Moderate southeast of Glenwood. The drought persisted over much of western Iowa into November.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The drought intensity remained in the extreme category over much of western Iowa through October, the exception was southwest Iowa where above normal rainfall was enough to reduce the intensity to Severe or Moderate southeast of Glenwood. The drought persisted over much of western Iowa into November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 10:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 30, 10:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 PM CDT SUN SEP 30 2012

.AVIATION...06Z TAFS FOR KOMA...KLNK AND KOFK. COLD FRONT WILL
CONTINUE TO MOVE TOWARD AND THROUGH THE AREA...REACHING KOFK BY
11Z AND KOMA/KLNK BY 14Z. THERE COULD BE A FEW SPOTTY SHOWERS NEAR
KOFK FROM 13-16Z...BUT DOUBT THAT ANY PRECIP WOULD HOLD TOGETHER
TO AFFECT KLNK/KOMA. WINDS BEHIND THE FRONT SHOULD BE FROM THE
NORTHWEST SUSTAINED AT 15 TO 18 KNOTS...WITH GUSTS FROM 25 TO 30
KNOTS. WINDS WILL LIKELY DIMINISH BY 02/00-01Z. VFR CLOUDS THROUGH
THE PERIOD.

DEWALD

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT SUN SEP 30 2012/

SHORT TERM...TONIGHT THROUGH WEDNESDAY.

MAIN CONCERN WILL BE CENTERED AROUND SMALL CHANCE OF PRECIPITATION
IN OVER THE NEXT 24 HOURS.

LATEST SUBJECTIVE SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING
FROM LOW PRESSURE OVER FAR NORTHWEST MINNESOTA SOUTHWEST TO SOUTH
CENTRAL SOUTH DAKOTA AND INTO A SECONDARY LOW PRESSURE AREA OVER
SOUTHWESTERN NEBRASKA. DRY HIGH PRESSURE REMAINS OVER MUCH OF
EASTERN NEBRASKA AND WESTERN IOWA WITH HIGH CLOUDS DRIFTING NORTH
FROM A MOISTURE RICH SYSTEM CENTERED OVER THE OKLAHOMA/ARKANSAS
BORDER. AROUND 500MB...WE REMAIN IN BETWEEN A LARGE HIGH PRESSURE
RIDGE TO THE WEST AND A TROF IN THE EAST. A SHORTWAVE RIDING DOWN
THE BACK SIDE OF THE RIDGE OVER THE NORTHERN PLAINS WILL CONTINUE
TO DROP SOUTHEAST OVERNIGHT AND MOVE INTO THE REGION MONDAY
MORNING.

THE SURFACE COLD FRONT WILL ENTER INTO THE NORTHERN CWA AROUND 06Z
AND PUSH THROUGH THE ENTIRE FORECAST AREA BY 12Z. WIDELY SCATTERED POST
FRONTAL SHOWERS ARE POSSIBLE AS THE UPPER FORCING INCREASES WITH
APPROACHING SHORTWAVE ENERGY LATE TONIGHT INTO MONDAY. LOW LEVEL
MOISTURE IS LACKING SO DO NOT THINK AREAS WILL SEE MUCH MORE THAN
A COUPLE HUNDREDTHS. THERE HAS BEEN SOME LIGHTNING SHOWING UP
BEHIND THE FRONT ACROSS SOUTH DAKOTA AND HAVE INCLUDED ISOLATED
THUNDER MENTION IN FAR NORTHERN CWA OVERNIGHT. COLD AIR ADVECTION
BEHIND THE BOUNDARY IS FAIRLY WEAK AND LOOKING AT THE AIRMASS
CURRENTLY BEHIND THE BOUNDARY ACROSS THE DAKOTAS...AFTERNOON
TEMPERATURES REMAIN QUITE MILD IN THE 70S. WE EXPECT ANOTHER
COUPLE DRY DAYS TUESDAY AND AGAIN WEDNESDAY AS SURFACE HIGH
PRESSURE BUILDS OVER THE REGION. TEMPERATURES SHOULD WARM INTO THE
MID 70S FOR TUESDAY AND INTO THE LOWER 80S WEDNESDAY AHEAD OF THE
NEXT INCOMING SYSTEM.

KERN

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

LONG RANGE MODELS WERE IN FAIRLY GOOD AGREEMENT AT THE BEGINNING OF
THIS PERIOD...SHOWING THE FOLLOWING. A TROUGH SHOULD BE OUT ALONG
160-170 WEST...A REX BLOCK WILL BE OVER THE EASTERN PACIFIC AND A
TROUGH SHOULD EXTEND FROM CENTRAL CANADA SOUTHWESTWARD INTO THE
CENTRAL ROCKIES.

A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA WEDNESDAY
EVENING. INSTABILITY ALONG THE FRONT DOES NOT LOOK AS IMPRESSIVE AS
IT DID IN PREVIOUS MODEL RUNS AND 850 MB MOISTURE IS NOT AS HIGH...
SO TRIMMED BACK MENTION OF ISOLATED TSTMS TO JUST THE SOUTHEAST PART
OF THE FORECAST AREA. 12Z ECMWF ONLY SHOWS A LITTLE LIGHT PCPN FOR
WEDNESDAY NIGHT/THURSDAY. KEPT POPS MAINLY 30 PERCENT OR LESS. THE
12Z ECMWF DOES SHOW BETTER PCPN POTENTIAL FRIDAY NIGHT/SATURDAY BUT
WILL NOT GET TOO EXCITED ABOUT THAT UNTIL WE GET CLOSER.

TEMPERATURES WILL BE COOL LATE IN THE WEEK. HIGHS THURSDAY THROUGH
SUNDAY SHOULD BE 10-15 DEGREES BELOW NORMAL. LOWS SHOULD DROP INTO
THE 30S OR POSSIBLY COLDER NEXT WEEKEND.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Sep 30, 4:21 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
521 PM CDT SUN SEP 30 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
521 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT IN
NORTHEAST NEBRASKA...GENERALLY NORTHWEST OF A LINE FROM COLUMBUS
TO WINNEBAGO.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AS A COLD
FRONT SWEEPS ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

KERN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Fremont

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fremont forecast zone
Reported by
Drought Monitor
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Drought, Harrison

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Drought, Mills

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Drought, Monona

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Monona forecast zone
Reported by
Drought Monitor
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Drought, Pottawattamie

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pottawattamie forecast zone
Reported by
Drought Monitor
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Drought, Shelby

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Drought, Page

When
October 1, 12:00 AM CST to October 16, 12:00 AM CST
Where
Page forecast zone
Reported by
Drought Monitor
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Drought, Montgomery

When
October 1, 12:00 AM CST to October 16, 12:00 AM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411804, 411805, 411806, 411807, 411808, 411809, 411810, 411811.